Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 42, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 8, 2020, 1:39 AM EDT for 5 counties in Pennsylvania. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2020, 1:39 AM EDT (05:39 UTC)
- Expired
- Apr 8, 2020, 2:30 AM EDT
- In force
- 51 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allegheny County, PA, Fayette County, PA, Indiana County, PA, Washington County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 51 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 11:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 5.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 12:38 AM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Apr 8, 12:38 AM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Pittsburgh PA 1238 AM EDT Wed Apr 8 2020 .SYNOPSIS... More showers and storms later tonight will give way to a dry Wednesday. Additional rain is expected Thursday with a cold front before dry weather returns this weekend. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... 1230 AM Update: Convective clusters across Michigan have now evolved into a MCS encroaching the northern periphery of the PBZ forecast area. With steep mid-level lapse rates thanks to the EML, both the squall line and discrete cells out ahead are more than capable of producing large hail. Even storms of lesser strength will likely be producing hail the size of peas. The squall line will continue to surge south over the next few hours. Surface instability is greatest west of the PA State Line. Confirmation of this analysis as Canton recorded a 57 knot wind gust just moments ago, with nearby observations showing similarly high gusts. Expect this wind hazard to continue southward to the I-70 corridor, especially areas west of Pittsburgh, as the line progresses southward. The observed line is advancing a bit faster than CAM consensus. The line should pass through Morgantown by no later than 5am. && .SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/... Mid-morning Wednesday shortwave ridging will ensue coincident with a brief dry period and above normal temperature. Late Wednesday a positively tilted trough North of the Great Lakes will drag a robust cold front through the area with another round of precipitation possible through the overnight into Thursday. Much colder air will arrive behind the front and may prompt a change to snow Thursday night. At this time, only minor-to- trace accumulations are expected north of I-80. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Shortwaves embedded in NW flow will bring the chance for rain/mixed with snow showers and cold temperature Friday. At this time little to no accumulation is expected. High pressure returns Saturday, returning dry weather through much of the weekend. Crossing low pressure and upper troughing will return rain chances late this weekend into early next week. Temperature will moderate back to the seasonal norm through the weekend. && .AVIATION /04Z WEDNESDAY THROUGH SUNDAY/... Thunderstorms are pushing southward across the forecast area, and should reach the PIT area terminals in another hour. Restrictions will briefly drop to IFR as the line crosses with improvement immediately thereafter. Ceilings are then expected to gradually rise, but remain overcast, during the day Wednesday with a NW flow and shortwave ridging in place. .Outlook... Expect conditions to degrade once again with a cold front approach and passage on Thursday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Apr 7, 11:47 PM EDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1147 PM EDT Tue Apr 7 2020 MDZ001-WVZ511>514-090400- Garrett-Preston-Eastern Preston-Western Tucker-Eastern Tucker- 1147 PM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for western Maryland and northern West Virginia. .DAY ONE...Tonight. Thunderstorms are expected late tonight. Some storms may become severe with large hail and possible some damaging gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509-510-090400- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston- 1147 PM EDT Tue Apr 7 2020 ...SEVERE THUNDERSTORM WATCH 85 IN EFFECT UNTIL 6 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms are expected late tonight. Some storms may become severe with large hail and possible some damaging gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Apr 8, 1:02 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
102 AM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 AM TSTM WND DMG COLUMBIANA 40.89N 80.69W
04/08/2020 COLUMBIANA OH PUBLIC
LARGE PINE TREE FELL DOWN ACROSS A DRIVEWAY
&&
EVENT NUMBER PBZ2000793
BROWNLocal storm report, Apr 8, 1:08 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
108 AM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG MINERAL CITY 40.60N 81.36W
04/07/2020 TUSCARAWAS OH EMERGENCY MNGR
EM REPORTS SEVERAL TREES DOWN IN THE MINERAL CITY AREA.
&&
EVENT NUMBER PBZ2000794
BROWNLocal storm report, Apr 8, 1:12 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
112 AM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM TSTM WND DMG SANDY VALLEY ESTATES 40.64N 81.35W
04/08/2020 TUSCARAWAS OH EMERGENCY MNGR
EM REPORTS TRAILER BLOWN OFF ITS FOUNDATION AT SANDY
VALLEY ESTATES
&&
EVENT NUMBER PBZ2000795
BROWNLocal storm report, Apr 8, 1:14 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
114 AM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND DMG 1 N CARNOT-MOON 40.53N 80.22W
04/08/2020 ALLEGHENY PA OFFICIAL NWS OBS
CAN HEAR TREES FALLING IN THE WOODS ADJACENT TO THE NWS
OFFICE. WINDS HAVE BEEN GUSTING TO NEAR 70 MPH FOR
ALMOST 10 MINUTES CONTINUOUSLY. POWER OUT.
0106 AM TSTM WND GST 2 ESE PITTSBURGH INTL A 40.48N 80.21W
04/08/2020 M75 MPH ALLEGHENY PA ASOS
65 KNOT GUST MEASURED AT PIT ASOS
&&
EVENT NUMBER PBZ2000796
EVENT NUMBER PBZ2000797
EBLocal storm report, Apr 8, 1:24 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
124 AM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG MINERAL CITY 40.60N 81.36W
04/08/2020 TUSCARAWAS OH EMERGENCY MNGR
EM REPORTS SEVERAL TREES DOWN IN THE MINERAL CITY AREA.
TIME CORRECTION.
&&
CORRECTED EVENT DATE...EVENT TIME...REMARKS
EVENT NUMBER PBZ2000794
BROWNSpecial weather statement, Apr 8, 1:30 AM EDT, 9 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 130 AM EDT Wed Apr 8 2020 OHZ050-059-PAZ029-031-WVZ002>004-080600- Jefferson-Belmont-Greene-Washington-Marshall-Brooke-Ohio- 130 AM EDT Wed Apr 8 2020 ...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT SOUTHEASTERN JEFFERSON...NORTHEASTERN BELMONT... WASHINGTON...NORTHWESTERN GREENE...OHIO...NORTHEASTERN MARSHALL AND BROOKE COUNTIES... At 130 AM EDT, radar indicated strong thunderstorms were located along a line extending from near Hooverson Heights to Martins Ferry. Movement was southeast at 55 mph. Wind gusts up to 55 mph and hail up to the size of nickels are possible with these storms. Locations impacted include... Wheeling... Weirton... Washington... Canonsburg... Martins Ferry... St. Clairsville... Bellaire... Warwood... Wellsburg... Bethlehem... West Liberty... Triadelphia... This includes the following highways... Interstate 70 in Ohio between mile markers 217 and 225. Interstate 70 in West Virginia between mile markers 0 and 14. Interstate 70 in Pennsylvania between mile markers 0 and 33. Interstate 79 in Pennsylvania between mile markers 20 and 44. Frequent cloud to ground lightning is occurring with these storms. Seek safe shelter inside a building or vehicle. These storms may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4007 8091 4042 8050 4009 7991 3982 8049 TIME...MOT...LOC 0530Z 309DEG 47KT 4032 8052 4012 8075
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 11:04 PM EDT | Special Weather Statement | PBZ | Venango | 26 min |
| Apr 7, 11:19 PM EDT | Special Weather Statement | PBZ | Mercer | 26 min |
| Apr 7, 11:27 PM EDT | Severe Thunderstorm Warning | PBZ | Forest | 33 min |
| Apr 7, 11:31 PM EDT | Severe Thunderstorm Warning | PBZ | Forest, Venango | 29 min |
| Apr 7, 11:32 PM EDT | Special Weather Statement | PBZ | Clarion, Jefferson | 28 min |
| Apr 7, 11:35 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence, Mercer | 40 min |
| Apr 7, 11:47 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Mercer, Venango | 43 min |
| Apr 8, 12:04 AM EDT | Special Weather Statement | PBZ | Jefferson | 26 min |
| Apr 8, 12:10 AM EDT | Special Weather Statement | PBZ | Clarion, Forest, Mercer, Venango | 50 min |
| Apr 8, 12:12 AM EDT | Special Weather Statement | PBZ | Beaver, Butler, Lawrence | 48 min |
| Apr 8, 12:23 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 52 min |
| Apr 8, 12:30 AM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer | 30 min |
| Apr 8, 12:37 AM EDT | Tornado Warning | PBZ | Beaver | 11 min |
| Apr 8, 12:47 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Washington | 43 min |
| Apr 8, 1:11 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Butler, Indiana, Washington, Westmoreland | 49 min |
| Apr 8, 1:17 AM EDT | Tornado Warning | PBZ | Allegheny, Westmoreland | 6 min |
| Apr 8, 1:22 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Indiana, Washington, Westmoreland | 39 min |
| Apr 8, 1:30 AM EDT | Special Weather Statement | PBZ | Washington | 30 min |
| Apr 8, 1:53 AM EDT | Special Weather Statement | PBZ | Greene, Washington | 37 min |
| Apr 8, 2:06 AM EDT | Special Weather Statement | PBZ | Fayette | 24 min |
| Apr 8, 1:07 AM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Coshocton, Harrison, Jefferson, Tuscarawas | 19 min |
| Apr 8, 2:08 AM EDT | Special Weather Statement | PBZ | Muskingum | 37 min |
| Apr 8, 2:42 AM EDT | Special Weather Statement | PBZ | Monroe, Noble | 33 min |
| Apr 8, 3:20 AM EDT | Special Weather Statement | PBZ | Noble | 25 min |
| Apr 8, 2:24 AM EDT | Special Weather Statement | PBZ | Marion, Monongalia, Preston | 36 min |
| Apr 8, 2:32 AM EDT | Severe Thunderstorm Warning | PBZ | Preston | 43 min |
| Apr 8, 2:57 AM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia, Preston | 25 min |
| Apr 8, 3:02 AM EDT | Severe Thunderstorm Warning | PBZ | Marion | 20 min |
| Apr 8, 3:18 AM EDT | Special Weather Statement | PBZ | Tucker | 27 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.